Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 76, NWS La Crosse, WI

August 9, 2009Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 2009, 2:45 PM CDT for Grant County, Wisconsin. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2009, 2:45 PM CDT (19:45 UTC)
Expired
Aug 9, 2009, 3:30 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:02 PM CDTTSTM WND GST 62Potosi, WI
Aug 9, 3:15 PM CDTTSTM WND DMGHazel Green, WIEMERGENCY MANAGER REPORTS NUMEROUS POWER LINES DOWN BETWEEN KIELER AND HAZEL GREEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:21 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 091945
SVRARX
WIC043-092030-
/O.NEW.KARX.SV.W.0076.090809T1945Z-090809T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 330 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTH OF CASSVILLE...OR
  18 MILES WEST OF DUBUQUE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH ANDOVER AROUND 250 PM...
  MCCARTNEY AND BIG H CAMPGROUND AROUND 255 PM...
  BURTON AND HURRICANE AROUND 300 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.

&&

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 1944Z 263DEG 42KT 4248 9101

$$

BOYNE
7 follow-up statements
000 
WWUS53 KARX 091953
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT SUN AUG 9 2009

WIC043-092030-
/O.CON.KARX.SV.W.0076.000000T0000Z-090809T2030Z/
GRANT WI-
253 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
SPECHTS FERRY...OR 10 MILES WEST OF DUBUQUE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURTON AND HURRICANE AROUND 300 PM...
  DICKEYVILLE AND SANDY HOOK AROUND 310 PM...
  SINSINAWA AND LOUISBURG AROUND 315 PM...
  PLATTEVILLE AND HAZEL GREEN AROUND 320 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 1953Z 263DEG 42KT 4249 9086

$$

BOYNE
000 
WWUS53 KARX 091959
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SUN AUG 9 2009

WIC043-092030-
/O.CON.KARX.SV.W.0076.000000T0000Z-090809T2030Z/
GRANT WI-
259 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF SANDY
HOOK...OR NEAR DUBUQUE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DICKEYVILLE AND SANDY HOOK AROUND 310 PM...
  SINSINAWA AND LOUISBURG AROUND 315 PM...
  PLATTEVILLE AND HAZEL GREEN AROUND 320 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 1958Z 263DEG 42KT 4250 9079

$$

BOYNE
000 
WWUS53 KARX 092005
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT SUN AUG 9 2009

WIC043-092030-
/O.CON.KARX.SV.W.0076.000000T0000Z-090809T2030Z/
GRANT WI-
305 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 302 PM...GRANT COUNTY EMERGENCY MANAGEMENT REPORTED THAT THIS 
SEVERE THUNDERSTORM PRODUCED A MEASURED WIND GUST OF 62 MPH IN 
POTOSI WISCONSIN.

AT 305 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SANDY HOOK...OR NEAR DUBUQUE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER AND DICKEYVILLE AROUND 310 PM...
  HAZEL GREEN AND GEORGETOWN AROUND 315 PM...
  PLATTEVILLE AND CUBA CITY AROUND 320 PM...
  ARTHUR AND LIVINGSTON AROUND 325 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 2002Z 252DEG 44KT 4258 9069

$$

BOYNE
000 
WWUS53 KARX 092015
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN AUG 9 2009

WIC043-092030-
/O.CON.KARX.SV.W.0076.000000T0000Z-090809T2030Z/
GRANT WI-
315 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM PLATTEVILLE TO HAZEL GREEN...MOVING EAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 2015Z 252DEG 44KT 4282 9051 4268 9048
          4251 9044

$$

BOYNE
000 
WWUS53 KARX 092021
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT SUN AUG 9 2009

WIC043-092030-
/O.CON.KARX.SV.W.0076.000000T0000Z-090809T2030Z/
GRANT WI-
321 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 315 PM CDT...GRANT COUNTY EMERGENCY MANAGEMENT OFFICE REPORTED 
THAT THERE WAS NUMEROUS POWERLINES BLOWN DOWN BETWEEN KIELER TO 
HAZEL GREEN.

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM PLATTEVILLE TO HAZEL GREEN...MOVING EAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 2020Z 252DEG 44KT 4285 9044 4269 9040
          4253 9038

$$

BOYNE
000 
WWUS53 KARX 092026
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CDT SUN AUG 9 2009

WIC043-092030-
/O.CON.KARX.SV.W.0076.000000T0000Z-090809T2030Z/
GRANT WI-
326 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 324 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM PLATTEVILLE TO BELMONT TO
BENTON...MOVING EAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 2026Z 252DEG 44KT 4286 9041 4272 9032
          4255 9030

$$

BOYNE
000 
WWUS53 KARX 092030
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SUN AUG 9 2009

WIC043-092037-
/O.CAN.KARX.SV.W.0076.000000T0000Z-090809T2030Z/
GRANT WI-
330 PM CDT SUN AUG 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
      4269 9094 4272 9103 4276 9108 4284 9108
      4296 9042 4250 9043 4251 9064
TIME...MOT...LOC 2027Z 252DEG 44KT 4288 9033 4272 9029
          4256 9027

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:59 AM CDT, 11 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 2:59 AM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
259 AM CDT SUN AUG 9 2009

.SHORT TERM...THROUGH TUESDAY NIGHT
MUCH OF THE FOCUS IN THE SHORT TERMS REVOLVES AROUND TODAY/S
SEVERE STORM AND HEAVY RAIN THREAT...WITH QUIETER OUT PERIODS FROM
MONDAY NIGHT INTO TUESDAY NIGHT.

CURRENTLY...RUC ANALYSIS /07Z/ AND 09.00Z RAOBS SHOW POSITIVELY
TILTED LONGWAVE TROUGH FROM CNTL ROCKIES INTO WRN ONTARIO. TWO
SHORTWAVE TROUGHS OF INTEREST...ONE NEAR LAKE WINNIPEG IN
MANITOBA...AND THE OTHER IN SWRN WYOMING. THE LAKE WINNIPEG WAVE
IS DRIVING A SURFACE LOW PRESSURE SYSTEM NORTHEAST FROM THE TWIN
CITIES INTO NRN WISCONSIN EARLY THIS MORNING. WEAK COLD FRONT
SOUTH OF THE LOW IS IN SERN MN. WARM FRONT EAST OF THE LOW ACROSS
CENTRAL WISCONSIN. STRONG WARM/MOIST ADVECTION ON THE NOSE OF
VEERING/SWLY LOW LEVEL JET SEEN ON KARX/SLATER PROFILER PLOTS
AIDING IN MAINTENANCE OF STORM CLUSTERS ACROSS CNTL WISCONSIN THIS
MORNING. COLD FRONT HAS STRUGGLED TO CONVECT MUCH OF THE
NIGHT...WITH STOUT 750-700MB CAP /15C/ JUST SWALLOWING UP ANY
UPDRAFT THAT DARES TO BREACH THE LID...AND MANY HAVE TRIED. 09.00Z
RAOBS AT DVN/MPX/GRB ALL HAD 165-200 PERCENT NORMAL
PWAT...IMPRESSIVE FOR MID AUGUST.

TODAY...MORNING CONVECTION OVER CNTL WISCONSIN SHOULD CONTINUE TO
SLIDE EAST/SOUTHEAST AWAY FROM THE AREA AS LOW LEVEL JET CONTINUES
TO VEER AND WEAKEN AS THE LAKE WINNIPEG SHORTWAVE CONTINUES TO
SHIFT NORTHEAST AWAY FROM THE AREA. THIS WILL CAUSE COLD FRONT
CROSSING THE AREA TODAY TO DECELERATE AS IT WAITS FOR NEXT
SHORTWAVE /WYOMING/ TO RIDE NORTHEAST INTO MINNESOTA LATER
TODAY AND TONIGHT. THERE IS STILL LIKELY TO BE ENOUGH LOW LEVEL
FRONTOGENETICAL CIRCULATION /FGEN FORCING/ TO ALLOW SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG THE FRONT DURING PEAK HEATING OVER
SRN/ERN AREAS OF FORECAST AREA. WITH MLCAPES EXPECTED TO RANGE
FROM 1750-3000 J/KG...AND A MARGINAL DEEP SHEAR PROFILE ON BUFR
FORECAST SOUNDINGS /09.00Z NAM-WRF/...THERE/S A POTENTIAL FOR SOME
DAMAGING WINDS /PRIMARY/ OR LARGE HAIL...BUT TEMPS ALOFT STILL
WARM SUGGESTING SEVERE HAIL STONES WILL BE TOUGHER TO GET WITHOUT
MORE SUBSTANTIAL CAPE AND/OR ORGANIZED SUPERCELL/ROTATING STORMS.
LOW LEVEL WINDS NOT PARTICULARLY STRONG AND/OR SHEARED...SO
TORNADO THREAT DOESN/T APPEAR AS HIGH AS SATURDAY. GIVEN AT LEAST
SOME DECENT SUNSHINE AND STILL A VERY MOIST BOUNDARY LAYER /DWPTS
IN THE LOW-MID 70S/...A MUGGY AND WARM DAY WITH HEAT INDICES AGAIN
WELL INTO THE 90S...NEARING HEAT ADVISORY CRITERIA IN SWRN WISC
AND NERN IA. WARM TEMPS ALOFT WILL CONTINUE TO ADD UNCERTAINTY TO
WHEN AND HOW WIDESPREAD STORMS DEVELOP ALONG THE FRONT LATER THIS
AFTERNOON.

TONIGHT...GETTING MORE CONCERNED FOR A MESOSCALE HEAVY RAIN AND
MAYBE EVEN FLASH FLOOD EVENT...BUT NOT ENOUGH CONFIDENCE RIGHT NOW
TO DO A FLASH FLOOD WATCH. AREA OF CONCERN IS SOUTHERN FORECAST
AREA /NERN IA INTO SWRN WI/...AND MOST CONCERN LIES THAT IF...AND
IT/S A BIG IF...THE WEAK COLD FRONT CONVECTS IN THE LATER
AFTERNOON/EARLY EVENING...THE ARRIVAL OF THE SHORTWAVE FROM THE
CNTL/NRN HI PLAINS WILL INDUCE A MODEST BUT STRENGTHENING LOW
LEVEL JET AFTER 02Z...POINTING INTO WRN/CNTL IOWA WHICH MAY ALLOW
THE STORMS IN SWRN WI/NERN IA TO BACKBUILD INTO THE FEED OF HIGH
THETA E/INSTABILITY ON NOSE OF LOW LEVEL JET...WITH THE NET EFFECT
BEING A QUASI-STATIONARY MCS. GIVEN THESE STORMS WILL BE /AND HAVE
BEEN IN RECENT DAYS/ PROLIFIC RAIN RATE PRODUCERS /WARM CLOUD
DEPTHS WELL IN EXCESS OF 4KM/...THERE/S A CONCERN FOR A LOCALIZED
BAND OF EXCESSIVE RAINFALL. THERE IS OUTSTANDING AGREEMENT IN
ECMWF/GFS DETERMINISTIC QPF ALIGNMENT HINTING AT THIS...WITH WFO
ARX LOCALLY RUN 12KM NESTED WRF /GFS BOUNDARY CONDITIONS/ REALLY
SHOWING SOME NICE DETAIL TO THE EVOLUTION OF THIS POSSIBLE
BACKBUILDING MCS. UPWIND CORFIDI VECTORS THIS EVENING ARE VERY
WEAK ACROSS SRN FORECAST AREA...SO AT A MINIMUM WILL ISSUE
HYDROLOGIC OUTLOOK...AND PERHAPS COORDINATE A FLASH FLOOD WATCH IF
SURROUNDING WFOS WANT TO COME ON BOARD AND CONFIDENCE INCREASES.
HAVE HEAVY RAIN MENTIONED IN FORECAST. FORGOT TO MENTION A VERY
IMPRESSIVE RIGHT ENTRANCE REGION OF UPPER JET SETS UP LAYERED FGEN
FORCING OVER THIS AREA FOR A TIME TONIGHT AS WELL. WILL NEED TO
MONITOR CLOSELY.

THIS MCS MOVES OUT OF THE AREA ON MONDAY MORNING...STILL MAY SEE
SOME SHOWER/STORM REDEVELOPMENT IN THE AFTERNOON OVER
THE FORECAST AREA AS LAST SHORTWAVE TROUGH DIGS INTO MN/WI DURING
PEAK HEATING. THIS THREAT MAY LINGER INTO MONDAY EVENING...AND THE
SLOWING OVERALL TREND OF THE UPPER TROUGH IS A RATHER NEW FEATURE
THAT WILL NEED SOME CONSIDERATION IN COMING FORECASTS FOR FURTHER
INCREASES IN RAIN CHANCES. OTHERWISE...MONDAY NIGHT THROUGH
TUESDAY NIGHT SHOULD SEE A RETURN TO MUCH MORE QUIET
WEATHER...WITH BUILDING HIGH PRESSURE INTO THE AREA. STILL WILL BE
WARM AND SEASONABLY HUMID AS EVAPOTRANSPIRATION IS PEAKING NOW AND
WILL BE TOUGH TO KEEP DEWPOINTS OUT OF THE LOW TO MID 60S.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
THIS STILL LOOKS LIKE A RATHER QUIET PERIOD...WITH WARM AND DRY
WEATHER EXPECTED. STILL STRONG DETERMINISTIC AND ENSEMBLE
AGREEMENT OF WED-FRI REMAINING DRY. APPROACH OF NEXT WRN TROUGH
WILL BEGIN TO DRIVE SURFACE FRONTAL ZONE INTO THE NRN HI PLAINS
FRI/SAT WITH THIS SYSTEM POSSIBLY AFFECTING THE REGION BY SAT
NIGHT/SUNDAY.

&&

.AVIATION...
A WEAK COLD FRONT WILL SINK SLOWLY SOUTHEAST INTO SOUTHERN
WI/NORTHERN IA TODAY. THIS FRONT WILL BE THE FOCUS FOR SHRA/TSRA
REDEVELOPMENT...MAINLY BY LATER THIS AFTERNOON INTO TONIGHT AS
INSTABILITY BUILDS. RIGHT NOW...IT APPEARS THAT THE BULK OF THE
SHRA/TS ACTIVITY WILL OCCUR SOUTH OF THE KRST/KLSE TAF SITES.

WILL ALSO HAVE TO CONTEND WITH SOME MVFR/ISOLATED IFR CLOUD COVER
AND BR THIS MORNING AS THE FRONT SLIPS THROUGH THE AREA. THIS SHOULD
MIX OUT INTO VFR RANGE BY MID/LATE MORNING WITH HEATING OF THE DAY.

CURRENT KRST/KLSE TAFS SEEM TO HAVE GOOD HANDLE ON THIS
SCENARIO...SO MINIMAL CHANGES EXPECTED WITH THE 09.12Z TAF ISSUANCE.

&&

.HYDROLOGY...
AS MENTIONED ABOVE...CONCERN TONIGHT EXISTS FOR HEAVY RAIN AND
PERHAPS FLASH FLOODING GIVEN SIGNALS SEEN IN DETERMINISTIC AND
HIGH RESOLUTION DATASETS. MANY PARAMETERS SEEM TO BE IN LINE TO
SUPPORT THIS...WITH ANOMALOUS MOISTURE...A MODEST LOW LEVEL JET
POINTING INTO ENTRANCE REGION OF UPPER JET...AND CORFIDI VECTORS
OF LITTLE MAGNITUDE. ONLY CONCERN IS COVERAGE OF STORMS /ROLE OF
CAPPING INVERSION AND WARMING ALOFT/...BUT IF COVERAGE OF STORMS
IS HIGH...THERE WILL LIKELY BE RUNOFF/FLOODING ISSUED FOR
LOCALIZED AREAS. HAVE ISSUED A HYDROLOGIC OUTLOOK FOR THIS SCENARIO.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM/HYDROLOGY...BINAU
AVIATION...DAS
Hazardous weather outlook, Aug 9, 10:43 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1043 AM CDT SUN AUG 9 2009

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053-101200-
ADAMS-BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
1043 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST
MINNESOTA INTO SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA WILL
MOVE VERY SLOWLY SOUTH THROUGH TONIGHT. EXPECT THE FRONT TO SERVE
AS A FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS THROUGH TONIGHT.
MOST OF THE THUNDERSTORM ACTIVITY WILL OCCUR SOUTH OF I-90. THERE IS
A SLIGHT CHANCE THAT A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WIND BEING THE MAIN THREAT. ALSO...DUE TO THE HIGH
AMOUNT OF MOISTURE CONTENT IN THE ATMOSPHERE...HEAVIER RAINFALL IS
POSSIBLE. THIS MAY PRODUCE SOME LOCALIZED FLOODING ISSUES...
ESPECIALLY ACROSS THOSE AREAS ALONG AND SOUTH OF INTERSTATE 90 THAT
RECEIVED RECENT HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING CHANCES OF THUNDERSTORMS WILL REMAIN OVER THE AREA ON
MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. AT
THIS TIME...IT APPEARS THESE THUNDERSTORMS WILL REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF INTERSTATE 90
THIS AFTERNOON THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES
CONCERNING THIS SEVERE POTENTIAL. ALSO...ANY RAINFALL OR FLOODING
PROBLEM REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-WIZ054-055-061-101200-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-WINNESHIEK-
1043 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
INTO SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA WILL
MOVE VERY SLOWLY SOUTH THROUGH TONIGHT. EXPECT THE FRONT TO SERVE
AS A FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS THROUGH TONIGHT. SOME
STORMS MAY BE SEVERE FROM LATE THIS MORNING THROUGH EARLY THIS
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
HAZARDS. IN ADDITION...DUE TO THE HIGH AMOUNT OF MOISTURE
CONTENT IN THE ATMOSPHERE...HEAVIER RAINFALL IS LIKELY FROM ANY
THUNDERSTORMS THAT OCCUR.  THIS MAY PRODUCE SOME LOCALIZED
FLOODING ISSUES...ESPECIALLY ACROSS THOSE AREAS THAT
RECEIVED RECENT HEAVY RAINFALL.

TEMPERATURES CLIMBING INTO THE UPPER 80S THIS AFTERNOON COMBINED
WITH THE HIGH HUMIDITY WILL RESULT IN HEAT INDICES APPROACHING 95
TO 100 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING CHANCES OF THUNDERSTORMS WILL REMAIN OVER THE AREA ON
MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. AT
THIS TIME...IT APPEARS THESE THUNDERSTORMS WILL REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR LATE THIS MORNING THROUGH
EARLY THIS AFTERNOON. STAY TUNED FOR FURTHER UPDATES
CONCERNING THIS SEVERE POTENTIAL. ALSO...ANY RAINFALL OR FLOODING
PROBLEM REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ

In the hours before

Special weather statement, Aug 9, 10:54 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT SUN AUG 9 2009

IAZ029-030-091745-
CLAYTON-FAYETTE-
1054 AM CDT SUN AUG 9 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLAYTON AND FAYETTE
COUNTIES...

AT 1050 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 14 MILES NORTHWEST OF PARKERSBURG TO 5 MILES NORTH OF
MARSHALLTOWN...OR ABOUT 55 MILES WEST OF OELWEIN...MOVING EAST AT 40
MPH.

SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
FAIRBANK...OELWEIN...STANLEY AND STRAWBERRY POINT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

AJ
Special weather statement, Aug 9, 1:21 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 PM CDT SUN AUG 9 2009

IAZ008>011-018-019-029-030-WIZ053-091915-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-VERNON-
WINNESHIEK-
121 PM CDT SUN AUG 9 2009

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF NORTHEAST IOWA...

AT 120 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
CRESCO TO NASHUA...MOVING NORTHEAST AT 45 MPH.

TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY
THESE STRONG THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THOMPSON
Special weather statement, Aug 9, 1:50 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
150 PM CDT SUN AUG 9 2009

IAZ010-011-019-029-030-WIZ054-055-061-092045-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-
WINNESHIEK-
150 PM CDT SUN AUG 9 2009

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF NORTHEAST IOWA AND
HEADED TOWARD SOUTHWEST WISCONSIN...

AT 148 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM NEAR DECORAH TO OELWEIN...MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING WILL
ACCOMPANY THESE STRONG THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:02 AM CDTAreal Flood AdvisoryARXJackson, Trempealeau12 hr
Aug 9, 9:07 AM CDTAreal Flood AdvisoryARXJackson, Trempealeau11 hr
Aug 9, 11:00 AM CDTRiver Flood WarningARXBuffalo, Trempealeau24 hr
Aug 9, 12:38 PM CDTSevere Thunderstorm WarningARXGrant62 min
Aug 9, 2:35 PM CDTFlash Flood WatchARXCrawford, Grant, Richland12 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.